HSE investigates Botulism outbreak amongst heroin users

Over the past two weeks the HSE has been investigating an outbreak of Botulism among heroin users in Dublin. Four possible cases were notified in the week of November 24th.

The incident is being managed by an outbreak control team from the Department of Public Health (East) and alerts have been issued to drug services and relevant clinical staff in emergency departments and other locations. Over the past two days a further two suspected cases have been notified. Unfortunately one of these patients died today.


“Botulism caused by infection with a toxin clostridium botulinum, is a rare occurrence in drug users, occurring when contaminated heroin is injected into soft tissue as opposed into veins,” said the HSE’s, Professor Joe Barry.

“Botulism last occurred in drug users in Irelandin 2002 and in 2000 eight drug users died when heroin contaminated with clostridium novyi was in circulation inDublin.

“We are investigating whether the source of heroin in the present outbreak is contaminated. Drug users are being advised to seek medical help if they experience neurological difficulties, particularly as a result of injecting heroin into muscle or under the skin and if they develop abscesses.”

Last updated on: 11 / 12 / 2008